How do you tell your friends you may be experiencing the worst epoch of your life all over again? How do you say you've started down the path to your greatest nightmare? How do you explain that you are scared shitless of what's going to happen, but you don't want sympathy, looks of pity, constant hugs (1 is fine), and worst of all, those mothering, sidelong, glances of "Ahh, I hope she's okay?" What you do need are jokes, laughter, people making fun of you, teasing, normal friendship (and invites to dinner :-) ), and not to be treated like a fragile baby who can't take care of herself or survive this, because you've already done it once. You know how to survive - you just don't want to have to do it again.
Last week I thought I had a flu. Complete exhaustion and a few other symptoms that I don't feel like mentioning on a blog. But over a week later, I still had the symptoms and they were worse. I won't mention the amount of blood that was exiting my body - but I guess I already did (Opps.) :-) After a barrage of tests, the doctor's couldn't find anything wrong which led them to one conclusion, my Crohn's was back. And all this comes while on one treatment already, a biologic called Remicade. The only thing they can do to try and help me is put me back on prednisone. The one thing I never wanted to take again in my life. The worst thing that can be done to a human female. The evil of medications, which happened to save my life (or at least my colon - for which I'm just as grateful) 13 years ago.
It's hard to think that all the hard work I've put in to my body by eating well and working out constantly is going to be taken away by one medication, but if I'm on it long enough, it will. I already had to cut out my training. Yesterday I email my coach and told him I can't train any more, I just don't have the energy and with prednisone I'll be putting my hips at risk. I'll admit to loving his response. He promised me a credit on my classes and a free triathlon to make up for what I have to miss (which I'm damn well going to use). He also said,
"In the mean time, focus on what you CAN do…not what you can’t. This will keep the mind positive and spirits high."
He is right, so I will. It's still hard to know that the huge drop in my current exercise routine combined with prednisone will make me look like a pufferfish once again, but with friends who say "Here's a radical thought for you Chezza. Think positively!" it will definitely be easier than last time (thanks, by the way. I needed it.)
But don't be surprised if I'm less communicative than ever before and, yes, that is possible. I have a habit of withdrawing in to my shell when crap happens, and this is the worst crap of all. If on prednisone long enough, I will get to a point where I don't even want other humans to see me. Let's hope the treatment doesn't last that long. This has been going one for only two weeks, so perhaps the treatment will as well. Fingers crossed.
Until then, treat me like, well, me and I'll try to act like, well, me. But if I falter, you know why. I love you all.